Connecticut, 2003Damaging Wind in Connecticut, July 21, 2003
July 21, 2003 · NWS ALY · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 21, 2:45 PM EST, 5 hours 27 minutes earlier.
Area forecast discussion, Jul 21, 2:45 PM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT MON JUL 21 2003
.DISC...WATCHES AND WARNING BEING ISSUED AT THIS TIME SO WILL BE
BRIEF. HAVEN/T CHANGED MUCH FROM THE PREVIOUS FCST.
CATEGORICAL/LIKELY POPS TONIGHT AND TUESDAY. CHANCE POPS TUESDAY
NITE INTO EARLY WED...THEN LIKELY POPS WED AFTN INTO WED NITE.
.HYDROLOGICAL DISCUSSION...TOTAL PCPN VALUES OVER THE NEXT FEW DAYS
COULD REACH AS HIGH AS 3-4 INCHES IN SOME LOCATIONS...BUT WILL BE
SPREAD OUT OVER 3 DAYS. THIS AMOUNT OF PCPN OVER A LONG PERIOD OF
TIME SHOULD NOT BE ENOUGH TO CAUSE WIDESPREAD FLOOD PROBLEMS.
HOWEVER...WILL NEED TO WATCH FOR TIMES WHEN HEAVY PCPN MAY BE
CONCENTRATED INTO A SHORT PERIOD OF TIME...OR FLASH FLOODING CAUSED
BY LOCALIZED HEAVY THUNDERSTORMS.
.ALY...NONE.
MAGLARAS
Hazardous weather outlook, Jul 21, 3:30 AM EST, 16 hours 42 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-220830-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.
.DAY ONE...THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. THE
PRIMARY CONCERN IS THE POTENTIAL FOR STRONG WINDS AND DAMAGING
HAIL. ALSO OF CONCERN IS LOCALLY HEAVY RAINFALL THROUGH TONIGHT.
.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE POTENTIAL
FOR SIGNIFICANT RAINFALL...WITH SEVERAL INCHES POSSIBLE IN LOCALIZED
AREAS...IS POSSIBLE TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BEGINNING THIS AFTERNOON.
In the hours before
Local storm report, Jul 21, 7:26 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
826 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM MIDDLEBURG NY WIND DAMAGE
07/21/03 SCHOHARIE WIRES DOWN
0346 PM LEXINGTON NY WIND DAMAGE
07/21/03 GREENE TREES DOWN
0401 PM GUILDERLAND NY WIND DAMAGE
07/21/03 ALBANY TREE DOWN
0411 PM COLONIE NY WIND DAMAGE
07/21/03 ALBANY LARGE TREE LIMB DOWN/
WIRES DOWN
0425 PM CLIFTON PARK NY WIND DAMAGE
07/21/03 SARATOGA TREES DOWN/ WIRES DOWN
0437 PM SCHAGHTICOKE NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0440 PM PITTSTOWN NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0441 PM HOOSICK NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0800 PM NY WIND DAMAGE
07/21/03 ULSTER NUMEROUS TREES/WIRES DOWN
COUNTYWIDE
0815 PM NY WIND DAMAGE
07/21/03 DUTCHESS NUMEROUS TREES/WIRES/POWER
OUTAGES COUNTYWIDELocal storm report, Jul 21, 7:45 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
845 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM MIDDLEBURG NY WIND DAMAGE
07/21/03 SCHOHARIE WIRES DOWN
0346 PM LEXINGTON NY WIND DAMAGE
07/21/03 GREENE TREES DOWN
0401 PM GUILDERLAND NY WIND DAMAGE
07/21/03 ALBANY TREE DOWN
0411 PM COLONIE NY WIND DAMAGE
07/21/03 ALBANY LARGE TREE LIMB DOWN/
WIRES DOWN
0425 PM CLIFTON PARK NY WIND DAMAGE
07/21/03 SARATOGA TREES DOWN/ WIRES DOWN
0437 PM SCHAGHTICOKE NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0440 PM PITTSTOWN NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0441 PM HOOSICK NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0800 PM NY WIND DAMAGE
07/21/03 ULSTER NUMEROUS TREES/WIRES DOWN
COUNTYWIDE
0815 PM NY WIND DAMAGE
07/21/03 DUTCHESS NUMEROUS TREES/WIRES/POWER
OUTAGES COUNTYWIDE
0823 PM CATSKILL NY TORNADO
07/21/03 GREENE TWO HOUSES DESTROYED BY
POSSIBLE TORNADO. PEOPLE
TRAPPED INSIDE.
0825 PM HUDSON NY WIND DAMAGE
07/21/03 COLUMBIA NUMEROUS TREES DOWNLocal storm report, Jul 21, 7:57 PM EST, 15 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0858PM MON JUL 21 2003
#1 0000001 000
AWLS WLSR QHQT QTRF APTS WAPT
00345 FILE 28 WELLSVILLE PD NY0022800 JUL 21-03
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: ALLEGANY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): VILLAGE OF WELLSVILLE
DATE AND TIME CONDITION STARTED: JUL 21 03 1615 HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: MANY TREES AND LIMBS DOWN ON HOUSES
VEHICLES POWERLINES AND IN ROADWAYS
FIRE,PUBLIC WORKS CREWS HAVE CLEARED MOST, SOME ISOLATED TREES AND LIMBS STILL
FALLING
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: (X) - TREES
(X) - POWER/TELCO POLES (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: 0 NUMBER INJURED: 0
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
(X) - LOCAL SMALL CREEKS OVERFLOWING
(X) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS: MOST AREAS HAVE OR ARE RETURNING TO NORMAL DEBRIS HAS BEEN REMOVED
FEEDER STREAMS THAT OVERFLOWED HAVE RECEEDED HOWEVER REMAIN FULL TO TOP OF
THIER BANKS ANY SIGNIFICANT RAINFUL WOULD EASILY CAUSE THEM TO OVERFLOW AGAIN.
AUTH PHONE #: 585 593-5600
AUTH CICIRELLO, J A COP
OPER - ELDRIDGE,CHRISTOPHER D 2058Local storm report, Jul 21, 8:01 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
901 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM MIDDLEBURG NY WIND DAMAGE
07/21/03 SCHOHARIE WIRES DOWN
0346 PM LEXINGTON NY WIND DAMAGE
07/21/03 GREENE TREES DOWN
0401 PM GUILDERLAND NY WIND DAMAGE
07/21/03 ALBANY TREE DOWN
0411 PM COLONIE NY WIND DAMAGE
07/21/03 ALBANY LARGE TREE LIMB DOWN/
WIRES DOWN
0425 PM CLIFTON PARK NY WIND DAMAGE
07/21/03 SARATOGA TREES DOWN/ WIRES DOWN
0437 PM SCHAGHTICOKE NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0440 PM PITTSTOWN NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0441 PM HOOSICK NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0800 PM NY WIND DAMAGE
07/21/03 ULSTER NUMEROUS TREES/WIRES DOWN
COUNTYWIDE
0815 PM NY WIND DAMAGE
07/21/03 DUTCHESS NUMEROUS TREES/WIRES/POWER
OUTAGES COUNTYWIDE
0823 PM CATSKILL NY TORNADO
07/21/03 GREENE TWO HOUSES DESTROYED BY
POSSIBLE TORNADO. PEOPLE
TRAPPED INSIDE.
0825 PM HUDSON NY WIND DAMAGE
07/21/03 COLUMBIA NUMEROUS TREES DOWN
0900 PM BETHLEHEM CENTER NY WIND DAMAGE
07/21/03 ALBANY TREES DOWN ON DELAWARE
AVE.Local storm report, Jul 21, 8:12 PM EST, 0 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
0913PM MON JUL 21 2003
#2 0000002 000
KCSO WLSR
02023 FILE 28 COLUMBIA CO SO NY0100000 JUL 21-03
TO ATTN NWS
THE WESTERN SIDE OF COLUMBIA COUNTY HAS BEEN HIT WITH A SEVERE
THUNDERSTORM. AT THIS TIME NO FATALITIES BUT NUMEROUS TREES AND
WIRES DOWN.
AUTH DEP P GROLL/ AND SENT 2112
OPER - GROLL,PETER J 2113Local storm report, Jul 21, 8:12 PM EST, 0 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0913PM MON JUL 21 2003
#1 0000001 000
AWLS WLSR QTRF QHQT APTS WAPT
00346 FILE 28 WELLSVILLE PD NY0022800 JUL 21-03
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
ROAD FLOODING
COUNTY(S) AFFECTED: ALLEGANY
CHECK ONE OR MORE AS APPROPRIATE:
(X) - ROAD FLOODING
(X) - ROADSIDE CULVERTS FLOODING
(X) - STORM SEWERS BACKING UP CAUSING LOCAL URBAN FLOODING
(X) - WATER COLLECTING IN LOW LYING UNDERPASSES
( ) - OTHER
LOCATION: VILLAGE OF WELLSVILLE
DATE AND TIME CONDITION STARTED: JUL 21 03 1615 HRS
NEAREST TOWN/CITY: VILLAGE OF WELLSVILLE
REMARKS: MANY HOMES AND BUS IN THE VILLAGE TOOK ON CONSIDERABLE WATER.
MOST WATER IN BUILDINGS HAS RECEEDED. FIREFIGHTERS WILL BE OUT ANOTHER HOUR OR
SO PUMPING WATER FROM THE WELLSVILLE CAMPUS OF ALFRED STATE COLLEGE WHICH WAS
HEAVILY FLOODED. NO ONE WAS EVACUATED FROM THIER HOMES. MANY SMALL FEEDER
STREAMS THAT SPILLED OVER HAVE RECEEDED BUT REMAIN FULL TO THE TOP OF
THIER BANKS. ANY ADDITIONAL SIGNIFICANT RAINFUL WOULD CAUSE THEM TO SPILL OVER
AGAIN. ALL STREETS IN THE VILLAGE THAT WERE FLOODED HAVE BEEN REOPENED
AUTH PHONE #: 585 593-5600
AUTH CICIRELLO, J A COP
OPER - ELDRIDGE,CHRISTOPHER D 2112Thunderstorm Wind, Litchfield
- When
- July 21, 8:12 PM EST
- Where
- Litchfield County, West Cornwall
- Measured
- 60 kt (69 mph) estimated sustained
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.867, -73.367
A large upper air trough dug across the western Great Lakes on Monday, July 21. At the surface, a deep low pressure area moved across the eastern Great Lakes, driving a warm front across southern New England by the evening. The air became very unstable in the warm air mass behind the front. The remnants of a line of destructive storms in eastern New York worked into Litchfield county during the evening hours. One storm became severe as it blew trees and wires down in the town of West Cornwall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 21 to 24, 20034 deaths · $199 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 21 to 22, 20031 death · $40 million · 50 kt wind · 4 events
- Tornadoes and Flash Flood in New York, July 21, 20038 injured · $1.6 million · F2 · 31 events
- Tornado in Pennsylvania, July 21, 2003$200,000 · F3 · 1 event
- Hail and Damaging Winds in Georgia, July 21, 20031 death · $106,000 · 52 kt wind · 11 events
- Tornado in Pennsylvania, July 21, 2003$46 million · F1 · 1 event
- Tornado and Hail in Ohio, July 21, 20031 injured · $1.8 million · F1 · 28 events
- Rip Current in California, July 21, 20031 death · 1 event
- Flooding in Ohio, July 21 to 23, 2003$15 million · 2 events
- Flood in Ohio, July 21 to 24, 2003$10 million · 1 event
- Tornado and Hail in Nebraska, July 21, 2003$1.4 million · F0 · 27 events
- Flash Flood and Hail in Tennessee, July 21 to 23, 2003$524,000 · 1 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375653.